Lightning, Monroe
- When
- May 6, 6:48 PM EST
- Where
- Monroe County, Greece
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.165, -77.636 (the zone’s center; the record gives no point)
A moderately strong cold front was approaching from the west. Showers and thunderstorms developed over Michigan and Lake Huron and moved east into southwestern New York.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A moderately strong cold front was approaching from the west. Showers and thunderstorms developed over Michigan and Lake Huron and moved east into southwestern New York. In Olean, the thunderstorm winds moved a boat off its moorings. Lightning sparked a house fire in Greece.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 6, 2:00 PM EST, 4 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 300 PM EDT THU MAY 6 2004 MOSTLY SUNNY SKIES AND SEASONABLY WARM TEMPERATURES ARE DOMINATING OUR WEATHER THIS AFTERNOON...BUT SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO THE AREA THIS EVENING AS THE MODERATELY STRONG COLD FRONT APPROACHES FROM THE WEST. THE LATEST SURFACE MAP STILL SHOWS RELATIVELY LOW DEWPOINTS OVER NEW YORK STATE...BUT DEWPOINTS OVER OHIO AND MICHIGAN HAVE SURGED INTO THE 50S AND LOWER 60S. RIGHT NOW...THE MOST ACTIVE CONVECTION AHEAD OF THE FRONT IS DEVELOPING IN THE NARROW THETA-E RIDGE THAT LIES OVER MICHIGAN AND LAKE HURON. THESE THUNDERSTORMS MAY NIP LAKE ONTARIO DURING THE LATE AFTERNOON...BUT WILL WEAKEN AS THEY ENCOUNTER THE DRIER AIR OVER SOUTHERN ONTARIO. THE BULK OF THE CONVECTION WILL DEVELOP OVER WESTERN AND CENTRAL NEW YORK STATE BETWEEN 00Z AND 06Z WHEN THE DEEPEST LOW LEVEL MOISTURE IS FORECAST TO SURGE INTO THE AREA. WE ARE STILL MONITORING SOUTHERN MICHIGAN WHERE THERE IS A POTENTIAL FOR SOME STRONG THUNDERSTORMS LATER THIS AFTERNOON INTO THE EARLY EVENING...WHEN THE MID LEVEL THERMAL CAP BREAKS. IF STRONG CONVECTION DOES DEVELOP ACROSS THIS AREA...IT MAY ADVECT INTO THE WESTERN SOUTHERN TIER AND PARTS OF THE NIAGARA FRONTIER BETWEEN 00Z AND 03Z. RIGHT NOW IT LOOKS LIKE THE STRONGEST CONVECTION THAT DEVELOPS ACROSS OUR AREA THIS EVENING WILL STAY MAINLY WEST OF THE GENESEE VALLEY. THE SHOWERS AND THUNDERSTORMS WILL TAPER OFF AFTER THE COLD FRONT PUSHES SOUTH OF THE FA AROUND 06Z. THE FRONT IS FORECAST TO STALL OVER THE MID ATLANTIC STATES ON FRIDAY WHILE HIGH PRESSURE BUILDS INTO THE LOWER GREAT LAKES. THE HIGH WILL BRING US DRY WEATHER WITH NOTICEABLY COOLER TEMPERATURES. SHOWERS WILL RETURN TO THE AREA FRIDAY NIGHT AND SATURDAY AS THE STALLED FRONT MOVES BACK TO THE NORTH AS A WARM FRONT. RIGHT NOW IT LOOKS LIKE THE STEADIEST RAIN WILL FALL OVER THE SOUTHERN TIER. HIGH PRESSURE BUILDING INTO QUEBEC SUNDAY WILL FORCE THE FRONT BACK TO THE SOUTH AGAIN SUNDAY...BUT A FEW SHOWERS COULD LINGER OVER THE SOUTHERN TIER. AVIATION DISCUSSION... ALL OF WESTERN AND CENTRAL NEW YORK IS ENJOYING SUNNY SKIES AND VFR CONDITIONS AT MID AFTERNOON. CONDITIONS WILL CHANGE QUICKLY THOUGH DURING THE NEXT 6 TO 9 HOURS AS A COLD FRONT DROPS ACROSS THE AREA. CIRRUS AND AC CLOUDINESS WILL SPILL INTO WESTERN AREAS BY 21Z WITH THE THREAT OF SHOWERS AND THUNDERSTORMS REACHING KBUF-KIAG AND KART AROUND 01Z AND SPREADING ACROSS THE ENTIRE AREA BY 04Z. CEILINGS AND VISIBILITIES WILL LOWER TO MVFR AND BRIEFLY IFR IN ANY STORMS WITH GUSTY WINDS. FOLLOWING THE FRONT...CIGS WILL REMAIN IN THE IFR TO MVFR RANGE UNTIL ABOUT 13Z FRIDAY...THEN IMPROVE TO VFR AS DRIER AIR WORKS IN FROM THE NORTH...EVENTUALLY SCATTERING OUT THE CLOUDINESS BY MIDDAY FRIDAY. BUF...NONE. PUBLIC...TJP AVIATION...SFM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 454 AM EDT THU MAY 6 2004 NYZ001>008-010>014-019>021-085-061046- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON- MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 454 AM EDT THU MAY 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... A COLD FRONT SLIPPING SOUTHEAST FROM THE UPPER GREAT LAKES IS EXPECTED TO MOVE ACROSS OUR REGION EARLY TONIGHT. THERE IS A THREAT OF SEVERE THUNDERSTORMS ACCOMPANYING THIS FRONT. THE BIGGEST POTENTIAL FOR DAMAGE WILL BE FROM DOWNBURST WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/ SAGE
The Buffalo radar (KBUF), 93 km away, was scanning. The volume nearest the first event began at 03:00 UTC.
1 lightning, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401290, 5401291, 5401292.